Hormone Therapy (HT)
What To Think About
Risks of hormone therapy
Hormone therapy (HT) may increase the risk of health problems in a small number of women. This increase in risk depends on your age, your personal risk, and when HT is started.Reference 2 Talk with your doctor about these risks. Using HT may increase your risk of:
- Blood clots.
- Heart disease.
- Breast cancer.
- Uterine (endometrial) cancer.
- Ovarian cancer.
- Urinary incontinence.
Experts do not yet know whether lower-dose, shorter-term HT reduces or eliminates these risks.
If you have been taking HT, talk with your doctor about your reasons for taking it. Are you taking it to help with perimenopausal symptoms or for long-term health reasons? Consider changing to another treatment, depending on the problem you are using HT to treat. If HT seems like the best choice for you, plan to use the lowest possible effective dose.
If you are unable to tolerate the side effects of progestin in hormone therapy and you have not had a Reference hysterectomy Opens New Window, try nonhormonal treatment options.
When given with a skin patch, estrogen-progestin enters the bloodstream directly, without passing through the liver. The estrogen and progestin in pills must be processed by the liver before entering the bloodstream. This is why women with liver or gallbladder disease can usually use a patch form of HT.
Direct sunlight or high heat can increase, then decrease, the amount of hormone released from a patch. This can give you a big dose at the time and leave less hormone for the patch to release later in the week. Avoid direct sunlight on the hormone patch. Also avoid using a tanning bed, heating pad, electric blanket, hot tub, or sauna while you are using a hormone patch.
|By:||Reference Healthwise Staff||Last Revised: August 8, 2012|
|Medical Review:||Reference Anne C. Poinier, MD - Internal Medicine
Reference Carla J. Herman, MD, MPH - Geriatric Medicine